Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Forks, ND

July 4, 2019Wilkin County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 4, 2019, 1:07 AM CDT for Wilkin County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2019, 1:07 AM CDT (06:07 UTC)
Expired
Jul 4, 2019, 1:45 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND

County Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS83 KFGF 040607
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Thu Jul 4 2019
 
MNZ029>031-040645-
East Otter Tail MN-Wilkin MN-West Otter Tail MN-
107 AM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL AND NORTHERN
WILKIN COUNTIES UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rothsay, or 12 miles northeast of Wahpeton, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rothsay and Carlisle around 140 AM CDT.
  Elizabeth and Erhard around 145 AM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4650 9671 4672 9589 4622 9567 4616 9640
TIME...MOT...LOC 0607Z 246DEG 13KT 4639 9641 

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 3, 11:49 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 3, 11:49 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1149 PM CDT Wed Jul 3 2019

.UPDATE...
Issued at 1139 PM CDT Wed Jul 3 2019

Extended the watch for the southern tier of counties until 1am
with strong line of convection moving through SE ND. Continue to
see showers overnight generally lift off to the east northeast
with lessening severe threat.

UPDATE Issued at 942 PM CDT Wed Jul 3 2019

Broken line of strong to severe storms exists southwest to
northeast from near Lisbon to Detroit Lakes to Bemidji. Coverage
is beginning to increase in scope along the line with shear
slowly increasing will continue to see storms into the late
evening and overnight moving eastward. Severe hazards will
continue to be wind gusts around 60mph and hail up to an inch
through midnight or so.

UPDATE Issued at 647 PM CDT Wed Jul 3 2019

Several areas of convection developing across the area as upper
wave approaching the area is helping overcome weak mid level lapse
rates. MU CAPE ranging from 1000J/kg in the northern valley and up
to 3000J/kg along the SD/ND border. Effective shear remains
strongest in the north and west with around 40kts and 25 to 30 in
the south. Went ahead and expanded the watch to include the Red
River valley counties from Grand Forks/Polk southward which goes
until midnight. Most likely hazards will be hail with initial
updrafts and then wind gusts as storms evolve. General eastward
progression expected this evening into the overnight.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 347 PM CDT Wed Jul 3 2019

Afternoon surface observations show two areas of low level
convergence, worth noting for potential locations of evening
convective initiation. The first area of interest is along a weak
boundary extending southwest to northeast across the Devils Lake
basin, where cumulus congestus have begun to develop from Devils
Lake southwest toward Bowden. Despite a strongly sheared profile,
instability and lapse rates are fairly weak in this region,
diminishing severe weather threat. A second, more apparent area of
interest has develop along and south of a frontal boundary extending
from western NE to southeast ND and west central MN. GOES-16 1
minute visible data this afternoon show areas of orphan anvil
development in this region since mid day, but cells north of the
ND/SD border have struggled to maintain an updraft given the weaker
sheared but more strongly unstable, uncapped environment.
Orientation of westerly deep layer shear vectors slightly off of the
boundary would suggest that developing storms will not remain
discrete for long before merging into clusters. Expect tonight into
early Thursday to evolve similarly to Tuesday evening, in which
isolated strong to severe thunderstorms cannot be ruled out but
would need to overcome a conditional environment. CAMs indicate
severe weather from the evening activity would be most likely
from 4-8pm, before instability starts to wane diurnally.
Orientation of westerly deep layer shear vectors slightly off of
the boundary would suggest that developing storms will not remain
discrete for long before merging into clusters.

There is once again a signal for a shower/storm complex to develop
in the western Dakotas and progress east or northeast into the
forecast area. This is most likely to affect areas along and
(mostly) south of US Hwy 2 across east central to southeast ND late
tonight and northwest and west central MN late tonight into Thursday
morning. Main threats with the strongest cells embedded in this
storm complex would be damaging hail (up to quarter sized) and wind
gusts (up to 60 mph) but cannot rule out threat for localized heavy
rainfall given precipitable water values near 1.5 inches.

After showers and storms clear out early Thursday, Independence Day
looks to be quite pleasant, despite lingering potential for isolated
showers or storms during the afternoon and evening. Afternoon high
temperatures on Independence Day will reach the 70s to lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 347 PM CDT Wed Jul 3 2019

12Z Fri - 00Z Sun

Cold front is expected to exit the far southeast zones Fri morning.
Short wave forecast to move through Fri night and will produce
precip in the southern zones.

Sun - Wed

Split flow across North America with northern stream over central
Canada and southern stream over northern states. Long wave trough
over the West Coast will break down and shift east. Long wave ridge
over the Central and Southern Plains will retrograde over the Desert
Southwest and Intermountain West.

The ECMWF becomes a faster solution compared to the GFS over the
area by Mon. The two models are out of phase by Tue.

Next best chance for thunderstorms will be Sun night through Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Jul 3 2019

VFR conditions expected for much of the period at all TAF sites
with a narrow window of MVFR CIGs in the morning. Will see another
day of light winds also. Less convection coverage is expected
tomorrow afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...BP
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jul 3, 5:47 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
547 AM CDT Wed Jul 3 2019

MNZ004>009-013-NDZ006>008-014>016-024-026-027-054-041100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Western Walsh County-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-014>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-041100-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
547 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible through this evening, with widespread showers and
thunderstorms south of Highway 2 overnight tonight. Severe
thunderstorms may develop this afternoon and evening across
southeast North Dakota and west central Minnesota mainly south of
Highway 200. Hail to 1.5 inches and winds to 60 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 3, 10:03 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             BEMIDJI                 47.48N 94.88W
07/03/2019  E1.00 INCH       BELTRAMI           MN   AMATEUR RADIO

            ALONG DIVISION STREET

&&

WBARRETT
Special weather statement, Jul 3, 10:40 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1040 PM CDT Wed Jul 3 2019

NDZ052-053-040445-
Sargent ND-Richland ND-
1040 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 1145 PM CDT...

At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rutland, or 43 miles west of Wahpeton, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Cayuga around 1050 PM CDT.
  Geneseo around 1100 PM CDT.
  Lidgerwood around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4594 9761 4616 9758 4621 9709 4593 9709
TIME...MOT...LOC 0340Z 270DEG 23KT 4603 9745

AM
Special weather statement, Jul 3, 10:51 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1051 PM CDT Wed Jul 3 2019

MNZ002-003-027-040415-
West Becker MN-Clay MN-Norman MN-
1051 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN
NORMAN AND NORTHWESTERN BECKER COUNTIES UNTIL 1115 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulen, or 26 miles northeast of Fargo, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

This strong thunderstorm will be near...
  Ulen, Syre and Flom around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4700 9636 4707 9648 4726 9627 4710 9599
TIME...MOT...LOC 0351Z 240DEG 9KT 4708 9635

AM
Special weather statement, Jul 3, 11:15 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1115 PM CDT Wed Jul 3 2019

NDZ052-053-040445-
Sargent ND-Richland ND-
1115 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 1145 PM CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stiles, or 26 miles southwest of Wahpeton, moving east at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Mantador around 1135 PM CDT.
  Hankinson around 1140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.

LAT...LON 4601 9733 4605 9726 4622 9726 4629 9686
      4594 9685 4594 9733
TIME...MOT...LOC 0414Z 249DEG 17KT 4609 9709

AM
Special weather statement, Jul 3, 11:43 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1143 PM CDT Wed Jul 3 2019

NDZ053-040530-
Richland ND-
1143 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHLAND COUNTY
UNTIL 1230 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Stiles, or 27 miles southwest of Wahpeton, moving east
at 25 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Hankinson around 1155 PM CDT.
  Sonora around 1215 AM CDT.
  Lamars around 1220 AM CDT.
  Blackmer and Fairmount around 1230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4600 9715 4610 9707 4614 9657 4612 9656
      4602 9658 4593 9656 4594 9715
TIME...MOT...LOC 0442Z 266DEG 21KT 4597 9700

AM
Special weather statement, Jul 4, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Thu Jul 4 2019

MNZ029>031-040645-
East Otter Tail MN-Wilkin MN-West Otter Tail MN-
107 AM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTER TAIL AND NORTHERN
WILKIN COUNTIES UNTIL 145 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rothsay, or 12 miles northeast of Wahpeton, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rothsay and Carlisle around 140 AM CDT.
  Elizabeth and Erhard around 145 AM CDT.

Other locations impacted by this storm include Fergus Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4650 9671 4672 9589 4622 9567 4616 9640
TIME...MOT...LOC 0607Z 246DEG 13KT 4639 9641

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningFGFClay54 min
Jul 3, 8:25 PM CDTAreal Flood AdvisoryFGFClay4 hr
Jul 3, 8:30 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin45 min
Jul 3, 8:44 PM CDTSpecial Weather StatementFGFHubbard46 min
Jul 3, 9:14 PM CDTSevere Thunderstorm WarningFGFClay, Norman41 min
Jul 3, 9:17 PM CDTSpecial Weather StatementFGFClearwater43 min
Jul 3, 9:20 PM CDTSpecial Weather StatementFGFClay40 min
Jul 3, 9:26 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard33 min
Jul 3, 10:51 PM CDTSpecial Weather StatementFGFNorman24 min
Jul 3, 7:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele, Traill64 min
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland60 min
Jul 3, 8:10 PM CDTSpecial Weather StatementFGFCass35 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent62 min
Jul 3, 9:50 PM CDTSpecial Weather StatementFGFRansom, Sargent40 min
Jul 3, 9:53 PM CDTSpecial Weather StatementFGFSargent67 min
Jul 3, 10:14 PM CDTSevere Thunderstorm WarningFGFSargent31 min
Jul 3, 10:40 PM CDTSpecial Weather StatementFGFSargent65 min
Jul 3, 11:15 PM CDTSpecial Weather StatementFGFRichland30 min
Jul 3, 11:43 PM CDTSpecial Weather StatementFGFRichland47 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.